Back to Journals » Clinical Ophthalmology » Volume 5

A case of nonarteritic anterior ischemic optic neuropathy of a male with family history of the disease after receiving sildenafil

Authors Felekis T, Asproudis I, Katsanos K, Tsianos

Published 7 October 2011 Volume 2011:5 Pages 1443—1445

DOI https://doi.org/10.2147/OPTH.S21243

Review by Single-blind

Peer reviewer comments 3


T Felekis1, I Asproudis1, K Katsanos2, EV Tsianos2
1University Eye Clinic of Ioannina, Ioannina, Greece; 2First Department of Internal Medicine, University Hospital of Ioannina, Ioannina, Greece

Abstract: A 51-year-old male was referred to the University Eye Clinic of Ioannina with nonarteritic anterior ischemic optic neuropathy (NAION) 12 hours after receiving sildenafil citrate (Viagra®). Examination for possible risk factors revealed mild hypercholesterolemia. Family history showed that his father had suffered from bilateral NAION. Although a cause-and-effect relationship is difficult to prove, there are reports indicating an association between the use of erectile dysfunction agents and the development of NAION. Physicians might need to investigate the presence of family history of NAION among systemic or vascular predisposing risk factors before prescribing erectile dysfunction drugs.

Keywords: sildenafil, nonarteritic anterior ischemic optic neuropathy, erectile dysfunction drugs, family history

Creative Commons License This work is published and licensed by Dove Medical Press Limited. The full terms of this license are available at https://www.dovepress.com/terms.php and incorporate the Creative Commons Attribution - Non Commercial (unported, v3.0) License. By accessing the work you hereby accept the Terms. Non-commercial uses of the work are permitted without any further permission from Dove Medical Press Limited, provided the work is properly attributed. For permission for commercial use of this work, please see paragraphs 4.2 and 5 of our Terms.

Download Article [PDF]  View Full Text [HTML][Machine readable]